Alert archive / Utah / Tornado Warnings in 2010
Tornado Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this tornado warning at Oct 6, 2010, 4:14 PM MDT for Grand County, Uintah County, Utah. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2010, 4:14 PM MDT (22:14 UTC)
- Expired
- Oct 6, 2010, 4:30 PM MDT
- In force
- 16 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
Counties Grand County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 136 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 10:29 AM MDT | Tornado Watch | SPC | 7 hr |
| Oct 6, 2:58 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
859 WFUS55 KGJT 062214 TORGJT UTC019-047-062230- /O.NEW.KGJT.TO.W.0002.101006T2214Z-101006T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 414 PM MDT WED OCT 6 2010 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH... SOUTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH... * UNTIL 430 PM MDT * AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 38 MILES NORTHEAST OF GREEN RIVER...AND MOVING NORTH AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN GRAND AND EXTREME SOUTHERN UINTAH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3998 10964 3991 10924 3931 10952 3934 10975 TIME...MOT...LOC 2215Z 191DEG 34KT 3942 10961 $$ JOE
1 follow-up statement
913 WWUS55 KGJT 062232 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 432 PM MDT WED OCT 6 2010 UTC019-047-062242- /O.EXP.KGJT.TO.W.0002.000000T0000Z-101006T2230Z/ GRAND UT-UINTAH UT- 432 PM MDT WED OCT 6 2010 ...THE TORNADO WARNING FOR SOUTH CENTRAL UINTAH AND NORTH CENTRAL GRAND COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3998 10964 3991 10924 3931 10952 3934 10975 TIME...MOT...LOC 2214Z 191DEG 34KT 3941 10961 $$ JOE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at Oct 6, 4:08 PM MDT, 6 minutes earlier.
Area forecast discussion, Oct 6, 4:08 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 PM MDT WED OCT 6 2010
...TORNADO WATCH FOR SOUTHEAST UTAH UNTIL 600 PM MDT...
...FLASH FLOOD WATCH FOR SOUTHEAST UTAH UNTIL 900 MDT...
...SEVERE THUNDERSTORM WATCH FOR MUCH OF WESTERN CO TIL 900 PM MDT..
SHORT TERM...TONIGHT THROUGH FRIDAY...
ENERGETIC SHORTWAVE ORIENTED ALONG THE AZ-UT BORDER AT MID-
AFTERNOON WILL MOVE NORTH INTO UT AS IT ROTATES AROUND THE NEARLY
STATIONARY UPPER LOW LOCATED OVER CENTRAL CA. STRONG TO SEVERE
STORMS HAVE MOVED INTO EAST CENTRAL AND SOUTHEAST UTAH...TO THE 4
CORNERS BY 21Z. STRONGEST STORMS APPEAR ALONG THE 700 MB THERMAL
BOUNDARY AND DEEP MOISTURE CONVERGENCE SHOWN ON SPC ANALYSIS. MAIN
THREAT IS DAMAGING WIND AND LARGE HAIL...1 TO 2 INCH DIAMETER HAIL
ALREADY REPORTED NEAR GREEN RIVER AND NEAR 4 CORNERS. WITH STRONG
SHEAR AND LIKELHOOD OF ROTATING STORMS...ISOLATED TORNADO IN SE UTAH
STILL NOT OUT OF THE QUESTION. LARGE-SCALE DYNAMICAL FORCING AND
INSTABILITY TO PERSIST INTO EARLY EVENING BEFORE DECREASING AS
SHORTWAVE PASSES. THUS...TORNADO WATCH FOR GRAND AND SAN JUAN COUNTY
UTAH REMAINS IN EFFECT UNTIL 600 PM...WITH A SEVERE THUNDERSTORM
WATCH FOR MUCH OF WESTERN CO UNTIL 900 PM MDT.
HAVE NOT REALLY SEEM THE TRAINING OF STORMS SO FAR...BUT STRONG
STORMS STILL CAPABLE OF PRODUCING HEAVY RAIN...1 TO 2 INCHES...IN A
SHORT PERIOD OF TIME. WILL CONTINUE WITH THE FLASH FLOOD WATCH FOR
SOUTHEAST UTAH UNTIL 900 PM MDT.
THE LOW OVER CENTRAL CA OPENS UP AND MOVES INTO THE WESTERN GREAT
BASIN THURSDAY. UPPER JET ON THE FRONT SIDE MOVES OVER ERN UTAH AND
WRN CO BY THU EVENING. SHOULD HAVE A QUIETER PERIOD LATE TONIGHT AND
THU MORNING WITH SHOWERS/STORMS RE-DEVELOPING THU AFTERNOON AND
EVENING AT THAT JET ARRIVES. BEST VERTICAL SHEAR ACROSS NE UT/NW CO
THU AFTERNOON WHERE STRONG STORMS POSSIBLE. FLOW REMAINS SOUTHERLY SO
UPSLOPE COMPONENT SHOULD ADD SOME LIFT TO THE CENTRAL AND SRN MTNS.
UPPER TROUGH PASSES FRI MORNING...BUT TRAILING SHORTWAVE SHOULD KEEP
THE CHANCE OF SHOWERS AROUND.
COLDER AIR SLOWLY WORKING IN THU NIGHT FROM THE WEST THU NIGHT COULD
PRODUCE SOME SNOW ABOVE 10K FT ELEVATION BY FRI MORNING AS 700 MB
TEMPS DROP RANGE FROM ZERO CELSIUS IN NE UT...TO 2C TO 4C ALONG THE
CONTINENTAL DIVIDE.
.LONG-TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MEDIUM RANGE MODELS IN CLOSE ENOUGH AGREEMENT TO HAVE SOME CONFIDENCE
IN THE TIMING OF EVENTS DURING THE EXTENDED PERIOD.
UPPER LOW/TROUGH MOVING EAST OF OUR CWA FRIDAY NIGHT...FOLLOWED BY
NORTHWEST FLOW ALOFT. ALTHOUGH PRECIPITABLE WATER VALUES WILL BE
LOWERING...PLENTY OF MID LEVEL MOISTURE EXPECTED TO PERSIST IN THE
NORTHWEST FLOW WITH SCATTERED SHOWERS MAINLY NORTH OF I-70. EMBEDDED
DISTURBANCES IN THE NORTHWEST FLOW WILL LIKELY ENHANCE ANY
OROGRAPHIC LIFT THROUGH THE WEEKEND. POSSIBLE TO GET LOCALIZED
SNOWFALL AMOUNTS UP TO 3 INCHES ABOVE THE 9000 FOOT LEVEL IN THE
STEAMBOAT SPRINGS AREA. OTHERWISE...MINIMAL QPF EXPECTED
THROUGH THE WEEKEND WITH AMOUNTS GENERALLY LESS THAN A TENTH
OF AN INCH IN MOST PLACES.
SOUTH OF I-70...SHOULD BE GENERALLY DRY THROUGH THE WEEKEND WITH A
GRADUAL WARMING TREND...THOUGH SOME CLOUDS MAY DRIFT ACROSS THE AREA
AT TIMES.
MONDAY LIKELY TO BE DRY AND WARMER THROUGHOUT OUR CWA...WITH MAX
TEMPS EXPECTED TO BE A LITTLE ABOVE NORMAL...IN ADVANCE OF A PACIFIC
TROUGH AND COLD FRONT. COLD FRONT EXPECTED TO MOVE ACROSS OUR CWA
FROM NW MONDAY NIGHT AND TUESDAY...WITH A FEW SHOWERS POSSIBLE ALONG
THE BAROCLINIC ZONE. AT THIS TIME...PRECIPITAITON AMOUNTS LIKELY
TO BE MINIMAL. EXPECT MAX TEMPS ON TUESDAY AT LEAST 5 DEGREES F
COOLER THAN MONDAY MOSTLY PLACES. DRY AND COOL NW FLOW ALOFT
EXPECTED TO FOLLOW ON WEDNESDAY.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING...
ESPECIALLY SOUTH OF A KVEL-KCAG-KSBS LINE. STRONGEST STORMS WILL
GENERALLY BE FROM THE TAVEPUTS AND ROAN PLATEAUS SOUTH. STRONG
DAMAGING WIND GUSTS...LARGE HAIL...HEAVY RAIN POSSIBLE FROM SOME
STORMS WITH PERIODS OF IFR CIGS/VISIBILITY.
EXPECT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS...PEAKING DURING
THE AFTERNOON AND EARLY EVENING HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
ZONES 022-025-027>029.
SHORT TERM.....JAD
LONG TERM......JRP
AVIATION.......TGJTHazardous weather outlook, Oct 6, 11:36 AM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1136 AM MDT WED OCT 6 2010 COZ001>014-017>023-UTZ022>025-027>029-071130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 1136 AM MDT WED OCT 6 2010 ...FLASH FLOOD WATCH FOR EAST CENTRAL AND SOUTHEAST UTAH UNTIL 9 PM MDT THIS EVENING... ...TORNADO WATCH FOR EAST CENTRAL AND SOUTHEST UTAH UNTIL 6 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...REST OF TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS MOST OF THE AREA THROUGH THIS EVENING. HEAVY RAIN CAN BE EXPECTED AT TIMES WITH SOUTHEAST UTAH SET TO RECEIVE THE HEAVIEST PRECIPITATION. FLASH FLOODING WILL BE POSSIBLE OVER EASTERN UTAH FROM THE EASTERN TAVAPUTS PLATEAU SOUTHWARD TO THE ARIZONA BORDER. IN ADDITION...THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 70 IN SOUTHEAST UTAH AND SOUTHWEST COLORADO TODAY. FOR MORE INFORMATION ON POTENTIAL SEVERE WEATHER AND WATCH ISSUANCES...PLEASE CHECK THE STORM PREDICTION CENTER WEBSITE AT WWW.SPC.NOAA.GOV. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN EARLY THURSDAY CONTINUING THROUGH THURSDAY NIGHT AS A TROUGH OF LOW PRESSURE APPROACHES FROM THE GREAT BASIN. A FEW STORMS MAY BE SEVERE THURSDAY AFTERNOON WITH LARGE HAIL AND GUSTY WINDS TO 60 MPH POSSIBLE. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY DIMINISH FROM THE SOUTHWEST ON FRIDAY THROUGH FRIDAY EVENING AS THE TROUGH MOVES TO THE EAST. A FEW MOUNTAIN RAIN OR SNOW SHOWERS WILL CONTINUE TO BE POSSIBLE EACH AFTERNOON NORTH OF INTERSTATE 70 THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON THURSDAY. PRINGLE
In the hours before
Local storm report, Oct 6, 3:00 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED OCT 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 8 S GREEN RIVER 38.87N 110.09W
10/06/2010 E1.75 INCH GRAND UT PUBLIC
&&
EVENT NUMBER GJT1000687
BKSpecial weather statement, Oct 6, 4:03 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 403 PM MDT WED OCT 6 2010 COZ019>021-UTZ028-062245- FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS UT-PARADOX VALLEY/LITTLE DOLORES RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO- 403 PM MDT WED OCT 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHWESTERN MONTEZUMA...WESTERN DOLORES...WESTERN SAN MIGUEL AND SOUTHWESTERN MONTROSE COUNTIES UNTIL 445 PM MDT... AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF EASTLAND TO 19 MILES SOUTH OF DOVE CREEK...AND MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOVE CREEK... SLICK ROCK... SUMMIT PT... CAHONE... EGNAR... BEDROCK... URAVAN... VANCORUM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 2:32 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 43 min |
| Oct 6, 2:41 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 49 min |
| Oct 6, 3:12 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 48 min |
| Oct 6, 3:13 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 47 min |
| Oct 6, 3:15 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 45 min |
| Oct 6, 3:59 PM MDT | Severe Thunderstorm Warning | GJT | Grand, Uintah | 46 min |
| Oct 6, 4:59 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 46 min |
Nearby
Tornado Warnings in Utah, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.